Most of us ladies probably recognize ourselves in having off and on symptoms like feeling down, being tired all the time, having headaches or bursting into tears over the smallest things, even when it is not that time of the month yet. A Danish study has shown that these symptoms can be the effects of that little round pill that 80% of us ladies take every day: the birthcontrol pill. Here are some things you might want to know about the pill that you probably didn't realize yet!

Many woman take oral contraceptives to prevent unwanted pregnancies or to help regulate their monthly cycle. In some cases, taking the pill can even help treat acne and relieve cramping when on your period. The hormones in the pill, however, are synthetic versions of the natural hormones in your body and as a result, may have various side effects for some women. Of ourse, there are tons of different pills and every woman will react differently to those hormones. But there are some common side effects that are the same for most pills. 

Nausea
Some people experience mild nausea when first taking the pill, but symptoms usually subside after about 4 tot 12 weeks. Many women take their pills before going to bed, because that makes it easier to take the pill at the same time every day. If you wake up feeling nauseous in the middle of the night, it might help to start taking the pill in the mornings with your breakfast, so you won't have to take it on an empty stomach.

Bad skin
The strange thing is, the hormones in birthcontroll pills can help woman who suffer from acne. But for many women who haven't got any skin issues at all, the pill sometimes causes break outs! Perhaps not as bad as acne, but hormonal outbrakes due to te pill that you usually wouldn't have had, typically occur on the chin and down the jawline.

Mood changes
Feeling down, irritable or more emotional could be caused by the hormones in your birthcontrol pills. Many women have reported feelings of depression while on the pill over the past few years, which is why more studies have been done on the side effects of the pill. Feeling depressed because of the pill is very serious, so if you recognize yourself in that, switching to a new pill may help.

Breakthrough bleeding
This must be the side effect that drives women crazier than any other side effect, because it's so unpredictable. Taking the pill at precisely the same time every day may help. If you tend to forget your pill, download apps like MyPill that will remind you to take your pill on time.(Personally works great for myself!)

Switching to a new pill?
When one pill doesn't work for you, you can discuss things with your doctor and ask for a different type of pill. One pill may give you side effects, the other may not. It can also happen that you switch to a new pill and you get side effects that you haven't had before. They're still little hormone bombs that do some good things (like preventing unplanned pregnancies!) but it can certainly also cause some less pleasant side effects. 

While it is actually normal to experience side effects from the pill, the intensity may vary for every woman. Also, not every woman will experience headaches or mood changes. We always seem to think it's supposed to be normal so we don't want to see a doctor about it. But one thing to keep in mind is the word 'aches'. If you experience any of the following symptoms while on the pill, you better do see a doctor:

A: Abdominal/stomach pain

C: Chest pain 

H: Headaches that are severe

E: Eye problems such as blurred vision or loss of vision
S: Swelling or aching in the legs and thighs

Did you know about these side effects of the pill? I personally didn't, untill I experienced some myself and started Googeling. It kinda shocked me, so I had to share!


--
Posted by Malu Swartjes